Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Sioux Falls, SD

June 21, 2020Clay County, Union County, South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2020, 2:29 PM CDT for Clay County, Union County, South Dakota; Dixon County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 2:29 PM CDT (19:29 UTC)
Expired
Jun 21, 2020, 3:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:40 PM CDTHAIL 1Vermillion, SDHAIL UP TO QUARTER SIZED IN DIAMETER REPORTED IN VERMILLION.
Jun 21, 3:05 PM CDTHAIL 16 Nne Vermillion, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KFSD 211929
SVRFSD
NEC051-SDC027-127-212015-
/O.NEW.KFSD.SV.W.0071.200621T1929Z-200621T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
229 PM CDT Sun Jun 21 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dixon County in northeastern Nebraska...
  Southern Clay County in southeastern South Dakota...
  West central Union County in southeastern South Dakota...

* Until 315 PM CDT.

* At 229 PM CDT, a severe thunderstorm was located over Maskell, or
  near Vermillion, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Vermillion around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4276 9701 4277 9704 4277 9712 4278 9713
      4289 9680 4282 9672 4273 9666 4266 9701
TIME...MOT...LOC 1929Z 248DEG 18KT 4273 9697 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
2 follow-up statements
250 
WWUS53 KFSD 211942
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
242 PM CDT Sun Jun 21 2020

NEC051-SDC027-127-212015-
/O.CON.KFSD.SV.W.0071.000000T0000Z-200621T2015Z/
Dixon NE-Clay SD-Union SD-
242 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN DIXON...SOUTHERN CLAY AND WEST CENTRAL UNION
COUNTIES...

At 241 PM CDT, a severe thunderstorm was located over Vermillion,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. At 240 pm CDT quarter size hail was reported in 
         Vermillion. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Dixon, southern Clay and west central Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4276 9701 4277 9704 4277 9712 4278 9713
      4289 9680 4282 9672 4273 9666 4266 9701
TIME...MOT...LOC 1941Z 239DEG 20KT 4278 9691 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
232 
WWUS53 KFSD 211955
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
255 PM CDT Sun Jun 21 2020

NEC051-212005-
/O.CAN.KFSD.SV.W.0071.000000T0000Z-200621T2015Z/
Dixon NE-
255 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4275 9697 4276 9699 4276 9700 4277 9704
      4277 9712 4278 9713 4289 9680 4282 9672
      4279 9670 4274 9696
TIME...MOT...LOC 1955Z 250DEG 24KT 4282 9682 

$$

SDC027-127-212015-
/O.CON.KFSD.SV.W.0071.000000T0000Z-200621T2015Z/
Clay SD-Union SD-
255 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN CLAY AND WEST CENTRAL UNION COUNTIES...

At 255 PM CDT, a severe thunderstorm was located near Vermillion,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vermillion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4275 9697 4276 9699 4276 9700 4277 9704
      4277 9712 4278 9713 4289 9680 4282 9672
      4279 9670 4274 9696
TIME...MOT...LOC 1955Z 250DEG 24KT 4282 9682 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:36 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 21, 12:36 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1236 PM CDT Sun Jun 21 2020

.UPDATE...
Issued at 942 AM CDT Sun Jun 21 2020

Went ahead and issued a flash flood watch for the highway 20
corridor for this afternoon into this evening. Elevated storms
this morning produced 1-3" of rainfall, exceed max rainfall HREF
guidance values. Much more widespread convection is expected later
on this afternoon into this evening. HREF guidance suggests 2-4"
with locally higher amounts this afternoon into this evening. With
precipitable water values exceeding 90 percent of the running
mean, atmosphere is primed for heavy rainfall later today.

&&

.SHORT TERM...(Today and Tonight)
Issued at 426 AM CDT Sun Jun 21 2020

Strong troughing remains through the Canadian prairie provinces,
with several impulses seen shuffling around the larger trough.
The first passed by during the evening on Saturday, and jet streak
exiting quickly through WI.  The next upstream feature seen with a
fairly distinct darkening pressing across MT, and a good anomaly in
the PV fields pushing along the MT/WY border at 08z.  While richer
moisture fields remain tied up in the southern Plains, the wake of
the earlier convection is not lacking, especially considering the
relatively cool temperatures aloft.

Evening and early overnight convection pretty much riding the edge
of the stronger instability gradient as the low-level jet veered
somewhat overnight, but are starting to see the impact of advecting
elevated mixed layer with some development of accas in northeastern
NE over the last hour.  This areas looks to scoot out across the
lower Missouri River valley and across northwest IA through the
morning, likely with some isolated showers/thunderstorms. A few
sprinkles cycling down with the larger scale trough lift and slowly
advancing frontal boundary across central SD, and may bring a few
sprinkles or brief showers to a few spots north of I-90 early this
morning.

Otherwise, should be somewhat quiet the first half or bit more of
the day as ingredients start to meld to a potential severe weather
and heavy rain event across parts of the area this afternoon. One
challenge will be the increase in mid to upper-level clouds which
could diminish the potential destabilization in areas today.  By mid
afternoon, likely to see weakly capped MLCAPE somewhere in the 1500-
2500 J/kg range, greatest ahead of the boundary in far southeast
SD/northeast NE/northwest IA.  The arrival of the strong PV
advection between 18z-21z into southeastern SD should mark the
uptick in convective coverage near the boundaries as the remaining
cap is eroded away through heating/lift. Main genesis zone should be
close to a KTKC-KFSD-KYKN line, roughly where the boundary expected
by 20-21z. Latest HRRR/RAP leave this boundary largely inert in lieu
of even earlier and prefrontal development, but given the forcing
would not expect this to be the eventual evolution.

Dynamics support a fairly rapid upscale linear growth, which should
transition threat from afternoon hail/wind to mainly wind/heavy
rainfall through the evening. Some early storms which maintain
discrete structures or embedded supercells in the line could produce
hail up to hen egg or a bit larger, as well as winds to around 70
mph. 0-3km shear is largely boundary parallel in component, but any
deformations could locally enhance risk for damaging wind in parts
of NW IA early evening. PMM's suggest that locally heavy rainfall of
2+ inches possible mainly near/south of I-90, but at this point
confidence in a more focused area for threat is lacking, with any
area of concern captured with WPC slight risk of excessive rainfall.

A few postfrontal shower/storms may continue for a time overnight as
a reinforcing wave works to enhance some 850-700hPa frontogenesis
especially by later night. However, this will be in the face of some
attempt to dry from below, so have cut back PoPs a bit for a while
overnight before bringing back chances late night.

.LONG TERM...(Monday through Saturday)
Issued at 426 AM CDT Sun Jun 21 2020

On Monday, have a period of slightly stronger deep-layer forcing
which will focus mainly through the southern half of the area,
before the passage of the larger jet/trough induce further drying
from the north. Clouds will be slow to break from the north, and
likely to see temps constrained to the lower to mid 70s much of
the day.

Tuesday looks to be influenced by the cold cyclonic core of the
troughing lingering through MN/IA. Have increased clouds
considerably over initial blend, and also expanded the threat of
isolated to scattered midday and afternoon showers/storms, with
profiles very supportive of a healthy cumulus field, with vertical
depths exceeding the -20C layer suggesting a lightning threat as
well. This should edge out Monday for the coolest day of the week
for most, with temps again in the lower to mid 70s.

Heading through the end of the week, the trough will begin to shift
east enough to allow a decent warm up by Tuesday, although recent
wetness and the fairly quiet winds are a concern to the warming
potential. So is the fairly cool start to the day, with a lot of
lower to mid 50s.  Could again see a cumulus field with lesser
vertical extent on Wednesday, especially near/east of I-29.
Stronger ridging aloft by Thursday into Friday, with warm advection
returning the next chance for storms to the area. Evolution of the
details in the longer wave by the end of the week and weekend are up
in the air, with most guidance suggesting at some point potential
for some thunderstorms/heavy rainfall, somewhere between Thursday
night and Saturday as another trough pushes into the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jun 21 2020
A couple of areas of concern today. The obvious concern is across
northwest Iowa where convection is likely after 20Z today. Could
see visibility reduced in heavy rain. Storms could also produce
large hail, damaging winds, and perhaps a tornado through the
evening hours. Thereafter, the threat for an elevated storm will
linger through much of the overnight hours into Monday morning.

Further to the northwest, elevated high based showers are possible
through mid afternoon. After 00Z Monday, the chance of
thunderstorms moving in from western portions of the state
increase. This activity should gradually wane through the
overnight, though isolated storms are possible through Monday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 10 PM CDT this evening for SDZ070-071.

MN...NONE.
IA...Flash Flood Watch until 10 PM CDT this evening for IAZ020>022-
     031-032.

NE...Flash Flood Watch until 10 PM CDT this evening for NEZ013-014.

&&

UPDATE...BT
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Jun 21, 9:55 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
955 AM CDT Sun Jun 21 2020

SDZ038-039-050-052>054-057>060-063-064-221100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
955 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

As thunderstorms develop this afternoon, an isolated thunderstorm
could become strong to severe. Hail up to half-dollar size and wind
gusts to around 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 6 pm.

MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069-
221100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
955 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will develop between 2 pm and 5 pm across southeast
South Dakota into southwest Minnesota. Strongest storms could produce
large hail up to golf ball size and damaging winds to 70 mph. The
severe weather threat should shift south of the area between 600 pm
and 800 pm. Some areas of heavy rainfall are possible, which could
produce ponding of water in poor drainage and rural areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070-
071-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union-
955 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop between 300 pm and 500 pm, and
will be capable of producing hail to around hen egg size, winds to
70 mph, and a few tornadoes are possible. Severe storm threats
should diminish late evening. Rainfall rates of 1 to 2 inches per
hour are possible with storms, which could produce spotty flash
flooding during the late afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 3 pm and 10 pm.

In the hours before

Local storm report, Jun 21, 8:39 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             12 E DIXON              43.39N 99.24W
06/20/2020  E2.75 INCH       GREGORY            SD   PUBLIC

            PHOTO AND REPORT VIA FACEBOOK. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory52 min
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix47 min
Jun 20, 8:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jun 20, 8:17 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas43 min
Jun 20, 8:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 20, 8:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory38 min
Jun 20, 8:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix49 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory35 min
Jun 21, 9:40 AM CDTFlash Flood WatchFSDClay, Union12 hr
Jun 21, 2:53 PM CDTSevere Thunderstorm WarningFSDClay, Union37 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union38 min
Jun 21, 3:20 PM CDTSevere Thunderstorm WarningFSDLincoln, Union40 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner29 min
Jun 21, 4:50 AM CDTSevere Thunderstorm WarningFSDDakota, Dixon25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.